Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 302, NWS New Orleans, LA

December 16, 2000Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 16, 2000, 2:05 PM CST for Hancock County, Harrison County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2000, 2:05 PM CST (20:05 UTC)
Expired
Dec 16, 2000, 2:30 PM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, MS, Harrison County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 1:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 162003
SVRNEW
MSC045-047-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF DIAMONDHEAD
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BILOXI...GULFPORT

* UNTIL 230 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS 5 MILES WEST OF LYMAN...OR ABOUT 12
  MILES NORTH OF LONG BEACH...MOVING EAST AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER    
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
ADVANCED WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3054 8946 3031 8946 3042 8888 3068 8889

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 6:28 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Dec 16, 6:28 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
628 AM CST SAT DEC 16 2000

UPDATED ZONES TO REMOVE DENSE FOG ADVISORY AND ASSOCIATED WORDING.

SPC REQUESTED AN 18Z FLIGHT. WILL HAVE A SPECIAL RELEASE TO ANALYZE
SEVERE WEATHER THREAT. ALSO 12Z FIRST FLIGHT FAILED AFTER ABOUT 20
MINUTES. SECOND FLIGHT UNDERWAY.

ALSO CLEANED UP WARNING CODING BELOW.

.NEW...SMALL CRAFT ADVISORY TODAY AND TONIGHT PQL-ATCHAFALAYA RIVER.
LA...HARD FREEZE WARNING TONIGHT LAZ034>040-046>050-056>059-065
     FREEZE WARNING TONIGHT LAZ060>064-066>070
MS...HARD FREEZE WARNING TONIGHT MSZ068>071-077-080>082
24

In the hours before

Special weather statement, Dec 16, 12:10 PM CST, 1 hour 55 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170401-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CST SAT DEC 16 2000

...A HARD FREEZE WARNING IS IN EFFECT FOR SOUTH MISSISSIPPI
   AS WELL AS PORTIONS OF SOUTHEAST LOUISIANA TONIGHT...

A STRONG ARCTIC COLD FRONT WILL MOVE RAPIDLY SOUTHEAST ACROSS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS AFTERNOON
AND TONIGHT. THIS FRONT WILL BE PRECEDED BY A PRE-FRONTAL TROUGH
WHICH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY BECOMING SEVERE MAINLY EAST OF A MCCOMB TO MORGAN CITY
LINE.

THE STRONG ARCTIC COLD FRONT WILL BE ACCOMPANIED BY NORTHWESTERLY
WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS TONIGHT. TEMPERATURES THIS
AFTERNOON WILL BE MOSTLY IN THE 70S AS THE MUCH COLDER AIR SWEEPS
SOUTHEAST LATE TODAY AND TONIGHT TEMPERATURES WILL FALL RAPIDLY INTO
THE 30S MOST SECTIONS BY LATE TONIGHT AND INTO THE 20S MOST
INLAND SECTIONS BY EARLY SUNDAY. COMBINATION OF THE STRONG WIND AND
RAPIDLY FALLING TEMPERATURES WILL CREATE WIND CHILL TEMPERATURES IN
THE TEENS LATE TONIGHT AND EARLY SUNDAY.

PERSONS ARE ADVISED TO TAKE IMMEDIATE PRECAUTIONS AGAINST A HARD
FREEZE MOST INLAND AREAS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
FOR TEMPERATURES FALLING INTO THE LOW TO MID 20S. SUB-FREEZING
TEMPERATURES LIKELY ABOUT 6 TO 9 HOURS INLAND SECTIONS AND OVER
COASTAL SECTIONS SOUTH OF THE TIDAL LAKES ABOUT 2 TO 4 HOURS OF
FREEZING TEMPERATURES AROUND 30 DEGREES. TENDER VEGETATION SUCH AS
TROPICAL PLANTS...AND PETS SHOULD BE PROTECTED AS WELL AS EXPOSED
PIPES AND VEHICLE RADIATORS IN AREAS OF THE EXPECTED HARD FREEZE.
THESE MEASURES ARE VERY IMPORTANT ESPECIALLY FOR HUNTERS AND
FISHERMEAN WHO MIGHT BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME.
PRECAUTIONS SHOULD BE TAKEN TO ENSURE LIVESTOCK AND OTHER DOMESTIC
ANIMALS HAVE PROPER SHELTER AND WATER.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:19 PM CSTSevere Thunderstorm WarningLIXHancock26 min
Dec 16, 1:40 PM CSTSevere Thunderstorm WarningLIXHarrison35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.